Jump to content

New Here


Recommended Posts

HI Everyone,

I am new here and I wanted to know how high is high when we are talking high heart rate? I had my tilt table today and it went to 167 as soon as they stood me up. Is this high, average or low compared to others with POTS? Just wondering where I was in the scheme of things. THANKS!!!

Also, is all POTS dysautonomic in nature? And what is the outcome on beta blockers? Thats what they gave me because they have no idea what is going on.

Thanks for any replies,

Ann

Link to comment
Share on other sites

Hi Ann -- I'll be the first to welcome you to the Forum. Stick around a while--you're sure to enjoy getting to know some wonderfully kind and compassionate people who struggle with the same kinds of health issues you do. Fast heart rate? Yup. We've pretty much all got it--but for some very good reasons.

Before I answer one of your questions, I've got one for you: What was your resting heart rate, lying flat on the table, before they tilted you up?

Yes, 167 is plenty high--you must have been uncomfortable. A rise in heart rate of 30 bpm or more in the first minute is supposed to be diagnostic for pots; mine went up 40 beats to 130, but it continued going up over the next ten minutes to the 160s. (It's been a while, so I can't remember every detail.)

POTS is a form of dysautonomia--a dysfunction of the autonomic nervous system. As for beta blockers, I recently learned that pots patients would feel worse on beta blockers unless they were also taking a vasoconstrictor such as midodrine. The heart is beating fast to keep the blood moving up to the heart and brain when we stand up (because our leg veins aren't constricting properly/automatically). If you slow the heart with beta blockers, symptoms such as lightheadedness, blood pooling, fatigue, etc. would increase.

Unfortunately, it sounds like it will be up to you to help educate the doctors who can help you along your way ... Please try to read as much as you can from the main page on this web site--there are many links there with great information. Also go to the web site for the national dysautonomia research foundation (ndrf.org) and read anything and everything you can. Knowledge is power, and you're gonna need both!

You might do a search for posts from MightyMouse; she's written several helpful posts that are chock full of hyperlinks to some of the best sources of information. You can also learn a lot just by reading old questions and answers on the forum. People offer great advice. The best I can offer you right now is to dramatically increase your fluid and salt intake (2 - 2.5 liters of water a day, 3 to 5 grams of salt) and wear compression hose, 30-40. You can do a search for info on all of these treatments.

Gotta get to bed, but take care,

Merrill

Link to comment
Share on other sites

Hi Ann,

welcome around. When I had my tilt table test my heartrate went up from 80 till 180. I felt very bad (as often) but tried very hard not to faint (by using a breathing technigue) which I menaged to do. After the test I directly took my beta blockers and felt a bit better in 10 to 20 minutes. Nowadays I also use midodrine. It doesn't work for now, I think I have to take more but I'm going to see my neuro in 3 weeks. Also important: you have to be very patient in trying new meds because it might take some time before it works. I tried florinef and fludrocortisone as well but they didn't work for me. This could be different for everybody so don't let this discourage you but keep on trying till you get the right medication. Wish you well, :lol:

Corina

Link to comment
Share on other sites

I posted this elsewhere, but thought I'd post it here as well:

For me, they have been a life-saver. No medication has helped me feel "normalized" as much as the beta blocker, and I've tried quite a few. I don't take any other POTS medication with the beta blocker. If I forget to take my morning dose of toprol I start to feel shaky, my heart rate goes way up, my blood pressure can crash and I get tired from just walking across the room. Once I take my beta blocker these symptoms are almost completely abated, and as crazy as it may sound, my blood pressure sometimes actually rises a bit after taking the beta blocker. I've had tests which show I have high norepinephrine levels, and in my case the beta blocker helps to block the effects of excessive norepinephrine on my system. I'm miserable without it. Just another example of how a med can help one person while being detrimental to another.

Michelle

Link to comment
Share on other sites

POTS, by nature, involves the autonomic nervous system. So, in that regard, I would say that yes, all POTS involves some type of dysautonomia. How and why the autonomic system malfunctions is highly individual. See the "mechanisms" section of the main DINET site for more info.

http://www.dinet.org/what_are_the_mechanis...sms_of_POTS.htm

As for what's a high HR, yesterday, while out in the heat, mine shot to over 200 bpm (216). For me, that was pretty high, but I had to keep in mind it was 90 and high humidity. Mine doesn't usually go over about 170.

Nina

Link to comment
Share on other sites

Hi Nina,

Thanks for your reply. I have a question: Are you on any medication? I was shaking so badly (from adrenaline) at 167 that I thought I might die! I cannot even imagine what over 200 would be like...is it always like that and what do you take or do to combat it? I am VERY resistant to medications and usually refuse to take them, but my cardiologist insisted on Coreg because he said it was dangerous to always have a high heart rate for too long (months or years) and that I might fall and hurt myself from getting dizzy and lightheaded. What do you think about this? Is it so dangerous? Thanks!

Ann

Link to comment
Share on other sites

I don't currently take any medication that directly act upon the autonomic systems. I'm on a low dose of Celexa, as SSRI, which is believed to help the central nervous system to better manage the autnomic systems. Other than that, I'm just on a high salt, high fluid diet. All my other meds are for GI, astham and allergy issues.

I've had this all my life, so I suppose I'm used to my body doing the high heart rate and low bp things. I get those adrenaline surges too--and sometimes get the shakes. Any time I'm startled, I'll get the shivers afterward. I can understand how it could be really upsetting or even frightening if it's not something you're used to living through. For me, this is how my body has always been--I was an adult before I realized that most people's bodies don't work the way mine does.

Nina

Link to comment
Share on other sites

I have a polar monitor, but no longer use it because I don't like fussing with the transmitter strap (anyone wanna buy it :) ). I now use a Mio Shape Select Petite--which is ECG accurate.

This isn't a link to where I purchased mine--it's just to show you what it looks like:

http://www.sissel-online.com/models/933_mio-500.php

I paid about 20$ less than what the above link lists it for. Of all the ones I looked at, this one was the most petite and nicest looking.

Nina

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...